A 5-year-old child is brought to the emergency room for treatment of a tonic-clonic seizure.
The child had been complaining of a “headache” for the past several days and was “out of sorts,” according to the mother. The mother administered acetaminophen for a “tactile fever.” This morning the child was found unresponsive and hyperextended, having tonic-clonic movements of the extremities while in bed.
Emergency services were called, and after two failed attempts at intubation, Diastat (rectal diazepam) was administered and the child was brought to the emergency department (ED) with a partial nonrebreathing mask in place. On arrival, the child was fitting and cyanotic appearing, and had pinkish foamy secretions about the oropharynx. The child’s breathing was stridulous. The eyes were deviated toward the right. Vital signs were HR = 168; BP = 130/90; RR = labored, <8; T = 38.8; SpO2 = 82%.
The first consideration in this case is attainment and maintenance of an adequate airway, oxygenation, and ventilation. Suctioning of the airway, proper placement of a mask, and institution of positive pressure ventilation is foremost. A brief medical history (underlying conditions, trauma, recent infections, metabolic disorders, allergies, and medications) can be elicited by other members of the emergency department team while the airway and intravenous access are being established. Medical attempts at stopping the seizure may be attempted by administering intranasal midazolam (0.2 mg/kg to a maximum of 10 mg) or rectal diazepam (0.2-0.5 mg/kg given only once) until intravenous access is obtained. Given the history, it is likely that the patient is in status epilepticus (seizures lasting more than 30 minutes or recurring episodes of seizure activity without regaining consciousness). It is critical that the seizure be terminated as rapidly as possible to decrease cerebral metabolic stress and hypoxemia. The physical examination is suggestive of an underlying focus.
Support the airway, provide mask ventilation with 100% oxygen, suction oropharynx; rapidly assess airway for ease of intubation. Talk to emergency medical technicians about why they feel previous attempts failed.
Once IV access is obtained, administer lorazepam, 0.1 mg/kg; this may be repeated if the seizure is not terminated within 5 minutes.
If the seizure terminates, load with either fosphenytoin in normal saline (10-20 phenytoin equivalent units) or phenobarbital 10-20 mg/kg pending further evaluation.
If seizure does not terminate promptly, positive pressure ventilation is not assured, or there is evidence of regurgitation, unrelieved upper airway obstruction or pulmonary edema fluid, intubate the trachea.
It should be noted that local anesthetic–induced seizures occasionally seen after an errant block are a unique subset of status epilepticus; they require immediate intubation and correction of the associated respiratory and metabolic acidosis to prevent local anesthetic toxicity associated with uptake and trapping of the agent intracellularly. Although initially recommended for cardiovascular toxicity, Intralipid 20% may be therapeutic for central nervous system toxicity as well....
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.